New research suggests that the drug Accutane has no effect on mood. Photo by Kjerstin_Michaela / Pixabay
For years, doctors have debated the safety of the acne drug more commonly known as Accutane, but new research suggests the drug does not increase the risk of depression in its users.
“The existing literature to date is quite mixed as to whether or not there is an association between isotretinoin [Accutane] consumption and an increased risk of depression, ”explained study author Dr. Bethanee Schlosser.
“Our population-based retrospective study shows no increased risk of depression in patients taking isotretinoin, compared to patients with acne but not taking isotretinoin,” she said.
Yet even though she found the results reassuring and a mirror of what she sees in her clinical practice, it remains “essential that patients maintain open communication with their dermatologists,” Schlosser added.
“It is essential that dermatologists ask patients about the impact of their acne on their mood, as well as the underlying medical or mental history, which can influence the choice of treatment,” she said.
“Patients prescribed systemic acne therapy, including isotretinoin, should be monitored closely for potential side effects throughout their treatment,” said Schlosser, associate professor in the department of dermatology from Northwestern University Feinberg School of Medicine. , in Chicago.
In the study, his team reviewed the medical records of more than 38,000 patients between the ages of 18 and 65. All of the patients resided in the Midwestern region of the United States and all had been diagnosed with acne at some point between 2001 and 2017..
Almost 1,100 of the patients had been prescribed isotretinoin as part of their treatment program; nearly 37,000 had not done so. Among those taking the drug, treatment lasted about five months, on average.
Ultimately, the research team found that the onset of depression was actually slightly lower in the patients treated with isotretinoin (less than 4%) compared to the group without the drug (almost 5%).
Schlosser argued that the finding should be interpreted in conjunction with what clinicians know for sure – “that acne [itself] is associated with an increased risk of mood swings, low self-esteem and depression. ”
And, she added, “the more severe the acne, the potentially greater the impact on quality of life and mood.” Schlosser suggested that, from a practical standpoint, treating the problem with isotretinoin might actually reduce the risk of depression rather than making it worse.
The results of the study were presented Friday at the American Academy of Dermatology’s annual meeting in Washington, DC. Research should be considered preliminary until publication in a peer-reviewed journal.
Dr. Marc Glashofer is a dermatologist in private practice with The Dermatology Group in New Jersey. He was “not surprised by the results of this study, as it further confirms previous data dispelling this myth,” he said.
“A correlation between isotretinoin use and symptoms of depression / anxiety has been suggested in the past, but an evidence-based causal relationship has never been established. This suggests that exposure to the isotretinoin is not an independent risk factor for depression in patients with acne, ”said Glashofer. added.
“My advice to parents who fear their children will start this drug is to understand that there is no definitive link and to minimize social media discussions that are not backed up by data,” he said. he declares.
“I would like [also] Advise parents not to deny their children with moderate to severe acne the opportunity to take a drug that can change their lives so positively, ”said Glashofer.
“Previous studies prove that treatment of acne with isotretinoin leads to improvement in depressive and anxiety symptoms,” he explained, “as well as improved quality of life for patients. suffering from acne “.
There is more on acne and acne treatment at the US National Institute of Arthritis and Musculoskeletal and Skin Diseases.
Copyright © 2019 Health Day. All rights reserved.